Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 7, NWS Blacksburg, VA

February 27, 202427 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 27, 2024, 2:02 PM EST for 27 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia. It took effect at Feb 28, 2024, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 2:02 PM EST (19:02 UTC)
In effect from
Feb 28, 2024, 1:00 PM EST
Expired
Feb 29, 2024, 1:00 AM EST
In force
12 hr
Issued by
NWS Blacksburg, VA
All 36 counties

Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WWUS71 KRNK 271902
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
202 PM EST Tue Feb 27 2024

NCZ001>003-018-019-VAZ015>017-022>024-032>035-WVZ508-280715-
/O.NEW.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Western Greenbrier-
Including the cities of Rocky Mount, West Jefferson, Bedford,
Floyd, Lexington, Fincastle, Salem, Whitetop, Dobson, Amherst,
Buena Vista, Stuart, Duo, Quinwood, Independence, Wilkesboro,
Volney, Troutdale, Galax, Boone, Roanoke, Rainelle, and Sparta
202 PM EST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST 
THURSDAY...

* WHAT...West winds 15 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of the northwest North Carolina mountains and 
  foothills, southwest Virginia along the Blue Ridge, including the 
  Blue Ridge Parkway, and western Greenbrier County in southeast 
  West Virginia.

* WHEN...From 1 PM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AMS
5 follow-up statements
778 
WWUS71 KRNK 280254
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
954 PM EST Tue Feb 27 2024

NCZ001>003-018-019-VAZ015>017-022>024-032>035-WVZ508-281100-
/O.CON.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Western Greenbrier-
Including the cities of Duo, Fincastle, Buena Vista, Roanoke,
Stuart, Salem, Rainelle, Floyd, Lexington, Amherst, Galax,
Whitetop, Boone, Troutdale, Quinwood, Independence, Rocky Mount,
Volney, Dobson, West Jefferson, Sparta, Wilkesboro, and Bedford
954 PM EST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM EST 
THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 55 mph expected.

* WHERE...Portions of the northwest North Carolina mountains and 
  foothills, southwest Virginia along the Blue Ridge, including the 
  Blue Ridge Parkway, and western Greenbrier County in southeast 
  West Virginia.

* WHEN...From 1 PM Wednesday to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WP
322 
WWUS71 KRNK 280755
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
255 AM EST Wed Feb 28 2024

VAZ007-009>014-018>020-WVZ042>044-507-281600-
/O.EXA.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of Radford, Bluefield, Wytheville, Hot
Springs, White Sulphur Springs, Blacksburg, Flat Top, Alderson,
Covington, Union, Lewisburg, Hix, Hinton, Marion, Bland,
Pearisburg, Clifton Forge, Tazewell, Pulaski, and New Castle
255 AM EST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST 
THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...From 1 PM this afternoon to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NCZ001>003-018-019-VAZ015>017-022>024-032>035-WVZ508-281600-
/O.CON.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Western Greenbrier-
Including the cities of Lexington, Volney, West Jefferson,
Fincastle, Whitetop, Duo, Quinwood, Rocky Mount, Rainelle,
Troutdale, Wilkesboro, Stuart, Roanoke, Amherst, Buena Vista,
Bedford, Salem, Sparta, Dobson, Boone, Independence, Galax, and
Floyd
255 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM 
EST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...From 1 PM this afternoon to 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BMG
946 
WWUS71 KRNK 281524
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1024 AM EST Wed Feb 28 2024

NCZ001>003-018-019-VAZ015>017-022>024-032>035-WVZ508-290300-
/O.CON.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Western Greenbrier-
Including the cities of Troutdale, Quinwood, Bedford, Buena
Vista, Salem, Rocky Mount, West Jefferson, Duo, Boone, Dobson,
Floyd, Volney, Amherst, Galax, Sparta, Rainelle, Whitetop,
Lexington, Independence, Roanoke, Wilkesboro, Stuart, and
Fincastle
1024 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Portions of  northwest North Carolina,  southwest 
  Virginia, and southeast West Virginia, including the Blue Ridge 
  Parkway.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

VAZ007-009>014-018>020-WVZ042>044-507-290300-
/O.CON.KRNK.WI.Y.0007.240228T1800Z-240229T0600Z/
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Including the cities of New Castle, Pearisburg, Clifton Forge,
Hix, Flat Top, Bland, Radford, Hinton, Wytheville, Covington,
Alderson, Lewisburg, Pulaski, Tazewell, Hot Springs, White
Sulphur Springs, Marion, Union, Blacksburg, and Bluefield
1024 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of southwest and west central Virginia and 
  southeast West Virginia.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AMS
843 
WWUS71 KRNK 290001
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
701 PM EST Wed Feb 28 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
290600-
/O.CON.KRNK.WI.Y.0007.000000T0000Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Flat Top, Bluefield, West Jefferson,
Alderson, Quinwood, Wilkesboro, Troutdale, Floyd, Dobson, White
Sulphur Springs, Buena Vista, Wytheville, Volney, Pearisburg,
Clifton Forge, Stuart, Rainelle, Independence, Boone, Sparta,
Rocky Mount, Amherst, Fincastle, Roanoke, Bedford, New Castle,
Hinton, Radford, Tazewell, Whitetop, Union, Hot Springs, Marion,
Hix, Covington, Lexington, Bland, Duo, Lewisburg, Galax,
Blacksburg, Pulaski, and Salem
701 PM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts up to 50 mph.

* WHERE...Portions of north central and northwest North Carolina, 
  central, south central, southwest, and west central Virginia, and 
  southeast West Virginia.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

WP
584 
WWUS71 KRNK 290614
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
114 AM EST Thu Feb 29 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
290715-
/O.EXP.KRNK.WI.Y.0007.000000T0000Z-240229T0600Z/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western
Greenbrier-
Including the cities of Bedford, Buena Vista, Pulaski, Troutdale,
Bluefield, Rocky Mount, Lewisburg, Rainelle, Whitetop, Alderson,
Blacksburg, Duo, West Jefferson, Fincastle, Hot Springs, Sparta,
Marion, Radford, Floyd, Stuart, Hinton, Clifton Forge, Amherst,
Roanoke, Galax, Tazewell, Lexington, Quinwood, Hix, Wytheville,
Independence, Boone, Pearisburg, Covington, White Sulphur
Springs, Wilkesboro, Bland, Salem, Union, Dobson, New Castle,
Flat Top, and Volney
114 AM EST Thu Feb 29 2024

...WIND ADVISORY HAS EXPIRED...

Winds are gradually decreasing and will continue to do so through 
the morning. Winds will remain slightly gusty through daybreak.

$$

BMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 27, 1:04 PM EST, 58 minutes earlier.

Area forecast discussion, Feb 27, 1:04 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
104 PM EST Tue Feb 27 2024

.SYNOPSIS...
A large low pressure system will cross the United States today
through Wednesday, resulting in numerous showers today and
Wednesday, as a strong cold front passes through the area. Gusty
winds are expected Wednesday and Wednesday night with this
system as well. Temperatures will be unseasonably mild ahead of
the front, and return to near normal as dry high pressure builds
into the area for Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EST Tuesday...

Key Messages:

1. Increased rain chances today.

2. Added isolated thunderstorms today.

A short wave moving east out of the Ohio Valley was triggering
numerous showers and isolated thunderstorm over the region this
morning. Have adjusted the probability of precipitation for the
latest radar trends and the HRRR. Added isolated thunder in
ahead of the short wave for the rest of the day. Little
adjustment was made to temperatures.

Previous Discussion:

A subtle shortwave located over the Ohio River Valley this morning
is expected to bring the next batch of rain to our region later this
morning. Guidance indicates rain and storms will develop over
Kentucky within the next few hours and this will arrive sometime
after sunrise in a much weaker form. Expecting a period through late
morning and early afternoon of steady rain, becoming more showery by
later this afternoon and evening.

Mostly dry overnight, with the exception of the Blue Ridge where
drizzle/showers may persist as SSE flow ahead of the next system
banks moisture along the eastern slopes. Here, low clouds and fog
may exist for areas in vicinity of the Blue Ridge.

Temperatures today will be warm again with a southerly wind
component, but limiting factor for warming will be mostly cloudy
skies and rain. Generally mid/upper 50s for the mountains and lower
60s in the Piedmont/Foothills.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 130 AM EST Tuesday...

Key Messages:

1. Strong cold front passage Wednesday afternoon and evening.
2. Windy and colder behind the front Wednesday night.
3. Dry Thursday.
4. Rain returns Friday and Friday night.

The NCEP 26 Feb 00Z Ensemble Mean 500mb Geopotential Height contours
depict the following for this portion of the forecast. On Wednesday,
a highly amplified negatively tilted trough will be across the Ohio
and Tennessee Valley. This same trough will be over the Canadian
Maritimes on Thursday, and approaching Greenland by Friday.
Elsewhere, a generally zonal flow is expected to set up across
central CONUS by Thursday. However, a shortwave trough is expected
to cutting across the southern extent of this flow, over TX/OK on
Thursday and the Tennessee Valley by Friday. At the surface, a
strong cold front will be near the East Coast by Wednesday evening
while high pressure is centered over Missouri. On Thursday, the
center of the high is expected to be over our region. By Friday, the
center of the high will be east of the Canadian Maritimes. Low
pressure will be developing over Wyoming. There is also some subtle
hinting with the ensemble averaging of an inverted trough near the
Southeast US coast.

The 26 Feb 12Z NAEFS mid-Atlantic view percentile display shows
temperatures at 850mb warming to around +10C on Wednesday, roughly
the 90 to 97.5 percentile of the thirty-year climatology. Values drop
rapidly behind a cold front, so that by mid-day Thursday, values of -
6C to -2C are forecast. Values moderate slightly by Friday with
values back to around +4C. Precipitable water values increase on
Wednesday to values around or a little over 1.00 inch. These values
correspond to the 97.5 percentile or greater of the thirty-year
climatology. Values quickly dry out behind the cold front so that
values around 0.10 inch are expected by Thursday morning. These
values correspond to values with the 1 to 2.5 percentile of the
thirty-year climatology. Values rebound on Friday to around 0.75 inch
across the region. Mean Integrated Water Vapor Transport increases
on Wednesday to between 750 and 1000 kg/ms which is above the 99.5
percentile of the thirty-year climatology. These values quickly fall
to around 50 kg/ms by Thursday morning. By Friday they are back to
around 300 kg/ms.

The above information continues to point towards a strong cold front
passage Wednesday afternoon/evening. Very strong moisture advection
of above normal PW value air offer the potential for locally heavy
rain coincident to the front. A look at the 26 Feb 21Z SREF shows 0-
3km storm relative helicity values around 300 m2/s2 and effective
bulk shear around 40 to 50 kts. What is not offered is a substantial
probability of CAPE. There is a 50 to 70 percent chance of most
unstable CAPE exceeding 100 J/kg across WV mid-day on Wednesday, but
this probability drops to less than 10 percent as the front crosses
Virginia. Looking at the probabilities of higher most unstable CAPE,
shows only a 10 to 30 percent of 500 J/kg across WV mid-day
Wednesday.

Much colder air enters the region Wednesday night on strong
northwest winds. Enough of the cold air may touch the exiting
precipitation for a short period of snow showers across the
mountains. However, any upslope period in the west looks very
limited given the rapid onset of much drier air into the region.
The strongest winds across the area look to occur around sunset
Wednesday into the early evening with 850mb winds expected to be
around 45 to 55 kts across the region paired with 10+ mb six-hour
pressure rises. Speeds afterward should gradually decrease through
the night.

For Thursday into Thursday night, high pressure may bring us our
only non-precipitation forecast day of the week, along with colder
temperatures.

For Friday, flow across the region trends southwest between the
trough to our west and high pressure in the Atlantic. While washed
out in the average of the ensemble, various deterministic solutions
are offering a shortwave trough to move over or close to our region.
Timing of these feature and its associated precipitation offer
mainly a dry Friday morning, but with increasing chance of rain
during the afternoon, that continues through the overnight hours.

Temperatures during this portion of the forecast are expected to be
very mild on Wednesday, but trend to near or slightly cooler than
normal Thursday and Friday.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 200 AM EST Tuesday...

Key Messages:

1. Unsettled weather pattern.
2. Above normal temperatures.

The NCEP 26 Feb 00Z Ensemble Mean 500mb Geopotential Height contours
depict the following for this portion of the forecast. A longwave
trough off the Pacific Northwest is expected to move onshore
Saturday and progress into central CONUS by Monday. Concurrently, an
upper level ridge will strengthen along the East Coast and become
centered over Maine/New Brunswick by Monday. At the surface, a ridge
remains in place across the lee of the Appalachians in association
with high pressure centered just east of the Canadian Maritimes. Low
pressure heads slowly east through central CONUS Saturday through
Monday.

The 26 Feb 12Z NAEFS mid-Atlantic view percentile display shows
temperatures at 850mb around +6C to +8C during Saturday through
Monday. Precipitable water values are expected to average a little
over 0.75 inch Saturday and Sunday, but average 1.00 inch by Monday.
The Monday value corresponds to the 90 to 97.5 percentile thirty-
year climatology.

The above information offers our region gradually trending more
moist over the weekend into early next week. This is thanks to the
low level flow having trajectories off either the Gulf of Mexico or
Atlantic Ocean into our region. Deterministic guidance has been
offering a hodgepodge of solutions regarding timing and location of
any weak features advecting across our area, interacting with this
increasing moisture feed. This is providing for low confidence of
small chance of precipitation each day. From a synoptic point of
view, Monday would likely have the best probabilities based upon the
best fetch of moisture off the Gulf per the ensemble solution for
that day.

Temperatures during this portion of the forecast are expected to be
above average given the increasing south/southeast flow into the
region.

Confidence in the above portion of the forecast regarding
precipitation chances is low, and regarding temperatures, moderate.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1250 PM EST Tuesday...

Short wave crossing through the Mid Atlantic region was
generating showers from western Pennsylvania into eastern North
Carolina. These showers will be moving east of KROA, KLYH, and
KDAN before 21Z/5PM. Another band of showers with lighter rain
over the Tennessee Valley will move into southwest Virginia and
southern West Virginia later this afternoon.

As the first batch of showers was moving east, ceilings have
lowered to MVFR. Have KROA, KBLF, KLWB, and KBCB down to MVFR
before 22Z/5PM.

A period of MVFR fog and IFR ceilings is expected once all the
rain ends this evening.

Winds will be from the southwest to southeast. Have added LLWS
to the KROA and KLWB TAFs as the low-level jet increases.
Surface wind gusts will increase overnight, dissipating the fog.
Gusts from 20 to 35 kts are likely late tonight.

Showers ahead of an intense cold front will reach the mountains
Wednesday morning. The cold front will not cross through until
after the 18Z/1PM end of the TAF forecast period.

AVIATION OUTLOOK...

Gusty wind from the S to SW ahead of the front and turn to the
NW as the front crosses the area Wednesday. Showers with MVFR
conditions will cross the area along with the front.
Thunderstorms also possible.

Return to VFR Wednesday night and Thursday behind the front,
except for MVFR upslope clouds and rain and snow showers at BLF
and LWB. A system will be developing in the Southern Plains and may
bring some showers to the our region Friday and Saturday with
sub- VFR. There is still a chance for showers on Sunday, but
over a smaller area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...AMS/BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/BMG
Hazardous weather outlook, Feb 27, 3:38 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
338 AM EST Tue Feb 27 2024

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-280845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
338 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for excessive rainfall Wednesday. Strong
wind gusts possible Wednesday afternoon through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-280845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
338 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts possible Wednesday afternoon through Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in North Carolina, 2024Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.